Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Chemotherapy done. Taking cipro. Feeling weak and getting twitching sensation on face. Any ideas?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 364 Questions
I was on levoquin between rounds of chemo... I mentioned a funny muscle twitch in my tummy - his answer was happens some times. After chemo I was IgG deficient - lots of upper respiratory...more antibiotics. Was struggling with an intense fatigue. Finally had a neuro work-up with all the twitches, burning skin, pain on left orbit. Don't have lymes, ms or the other 3. I stumbled across an article when looking for answers to mystery symptoms. By this time if I reclined my left arm and leg would jump, or kick. At first I didn't understand why my symptom searches kept bringing up Cipro - I was taking it.... After some research I realized just how much quinalones I'd taken. When I relapsed I tried one more times - sense I'd never had a doctor put any of this together. I had to quit work due to the unpredictable and incapacitating fatigue. Sure enough... within minutes of that first dose my face was twitching, ,y arms and legs were jumping, and I was overcome by an indescribable tiredness. What is it with quinalones?

Meant to say, I wasn't taking Cipro - the event that sent me to neurologist happened when I took PRN Levoquin. The neuro symptoms were still vague. I still struggle with slight weakness in my left hand... and control (playing piano).

I know these are good drugs, but I've seen a couple of horror stories on TV. The month or so during the transplant the team would make their rounds, frequently mention Levoquin... and I'd have to gently remind them NO QUINALONES!
Posted Sun, 24 Mar 2013 in General Health
Answered by Dr. Mamun Kabir 4 hours later
Welcome to healthcare magic.

I am very sorry to know that you are suffering a lot.
Due to chemotherapy, some of our body system responds quickly.
Immune capacity tends to decreasing, bone marrow suppression occurs.
As a result, chance of infection increases.
Therefore, these patients are to take repeated course of antibiotic.

There are many study report about the side effects of fluoroquinolone group.
Some of these studies show this group (levaquine, ciprofloxacine etc) may causes central nervous system disorder, psychosis, tendon weakness & rupture.
Your clinical features are suggestive of it.
However, another thing should be considered also.
Chemotherapy drug & paraneoplastic syndrome due to your disease itself may also cause these symptoms.
Your doctor is better for evaluation of it.

There are many antibiotics other than quinolone.
So try to avoid it & take different drug in case of an infection.

I hope I have been some help of your query.
Please write if you have another query.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor